Michigan, 2020

Damaging Winds in Michigan, May 26, 2020

May 26, 2020 · NWS IWX · 2 events in 2 counties and zones

A moist southerly flow and plenty of heating allowed for MUCAPE around 2000 J/KG (locally higher) to become available for scattered thunderstorm development. While most storms remained below severe levels a few storms gained sufficient updrafts to produce pockets of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A moist southerly flow and plenty of heating allowed for MUCAPE around 2000 J/KG (locally higher) to become available for scattered thunderstorm development. While most storms remained below severe levels a few storms gained sufficient updrafts to produce pockets of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 26, 1:35 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 26, 1:35 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
235 PM EDT Tue May 26 2020

.SYNOPSIS...
Issued at 235 PM EDT Tue May 26 2020

Humid conditions will persist with an isolated shower or storm
possible this afternoon, and again on Wednesday. Higher chances
for rain and embedded thunderstorms then arrive Thursday into
early Friday. Much cooler and dry conditions will then follow this
weekend with highs only in the upper 60s and low 70s.

&&

.SHORT TERM...(This Afternoon through Wednesday)
Issued at 235 PM EDT Tue May 26 2020

A moist, weak to moderately unstable, environment will once again
bring non-zero chances for isolated convection this afternoon into
early this evening. Lacking flow/forcing and lingering capping on
the western fringe of a strengthening Mid-Atlantic upper ridge will
limit the coverage and potential risks to locally heavy rainfall and
wind gusts 30-40 mph. Warm otherwise into tonight with lows in the
upper 60s.

More cloud cover and slightly higher chances for measurable rain are
expected on Wednesday as several subtle mid level impulses lift
north through the area. This will occur as the stagnant upper level
features (Southern Plains upper low and Mid-Atlantic ridge) finally
begin to release east. Moist conditions will persist tomorrow,
though clouds and warm temps aloft will limit boundary layer
heating/instability. Forcing also not all that impressive which
should once again limit coverage and intensity of convection, best
chances during peak heating.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 235 PM EDT Tue May 26 2020

Probabilities for showers and embedded thunder increase into
Thursday and Friday morning as deeper theta-e (associated with the
Southern Plains low) gets absorbed north into an approaching
northern stream shortwave/cold front. Shear/thermal profiles remain
rather unimpressive, but will have to monitor Thursday afternoon for
a stronger thunderstorm. A brief shot of drier/cooler air will then
follow post-frontal this weekend into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1230 PM EDT Tue May 26 2020

VFR will continue amidst wrn bound of suppressive mid level ridge.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 26, 9:00 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1000 AM EDT Tue May 26 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271400-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1000 AM EDT Tue May 26 2020 /900 AM CDT Tue May 26 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for isolated thunderstorms late this afternoon
into early this evening. Any storm that does form would be capable of
producing locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Friday afternoon.
Storms during this time frame may be capable of producing locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-271400-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1000 AM EDT Tue May 26 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is chance for isolated thunderstorms late this afternoon into
early this evening. Any storm that does form would be capable of
producing locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Friday. Storms during
this time frame may be capable of producing locally heavy rainfall.

In the hours before

Special weather statement, May 26, 2:32 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
332 PM EDT Tue May 26 2020

OHZ016-025-262000-
Allen-Putnam-
332 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL
ALLEN COUNTIES...

At 331 PM EDT, a strong thunderstorm was located over Elida, or near
Lima, moving northwest at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lima, Delphos, Elida, Kalida, Ottoville, Fort Jennings, Vaughnsville,
Rimer, Rushmore and Gomer.

This includes Interstate 75 near mile marker 128.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4076 8407 4071 8420 4084 8434 4090 8434
      4090 8440 4095 8440 4103 8418
TIME...MOT...LOC 1931Z 152DEG 24KT 4080 8418

HAIL...0.25
WIND...30MPH

RTC
Special weather statement, May 26, 3:16 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
416 PM EDT Tue May 26 2020

OHZ005-262045-
Henry-
416 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY COUNTY...

At 415 PM EDT, a strong thunderstorm was located over Mcclure, or 11
miles east of Napoleon, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Liberty Center, Mcclure, Texas and Colton.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 8398 4149 8404 4149 8388 4131 8388
TIME...MOT...LOC 2015Z 179DEG 18KT 4139 8391

HAIL...0.25
WIND...40MPH

RTC
Special weather statement, May 26, 3:43 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
443 PM EDT Tue May 26 2020

OHZ002-005-262130-
Henry-Fulton-
443 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY AND FULTON
COUNTIES...

At 443 PM EDT, a strong thunderstorm was located over Liberty Center,
or 8 miles northeast of Napoleon, moving northwest at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Napoleon, Wauseon, Archbold, Swanton, Delta, Liberty Center,
Metamora, Texas, Pettisville, Brailey, Gerald, Winameg, Assumption,
Colton, Tedrow and Ottokee.

This includes Interstate 80 in Ohio between mile markers 30 and 48.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4132 8411 4154 8436 4172 8398 4172 8388
      4143 8388
TIME...MOT...LOC 2043Z 151DEG 16KT 4148 8400

HAIL...0.25
WIND...40MPH

RTC
Special weather statement, May 26, 4:15 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue May 26 2020

MIZ079-080-262145-
Branch-St. Joseph-
515 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Colon, or 13
miles west of Coldwater, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bronson, Colon, Leonidas, Mendon, Burr Oak, Sherwood, Findley,
Matteson Lake and Fairfax.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4189 8511 4182 8534 4207 8549 4207 8517
TIME...MOT...LOC 2114Z 159DEG 24KT 4199 8527

HAIL...0.25
WIND...40MPH

RTC

The radar

The Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
May 26, 4:18 PM EST to 4:19 PM EST
Where
St. Joseph County, 1.72 mi SE of Leonidas
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -85.330

A trained spotter reported numerous trees were blown down.

Thunderstorm Wind, Hillsdale

When
May 26, 5:10 PM EST to 5:11 PM EST
Where
Hillsdale County, 2.17 mi ENE of Hillsdale Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -84.540

Emergency management officials reported trees and power lines were blown down in several locations betwen Osseo and North Adams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895620, 895621.